Larry Stephenson MD

Weight Loss Breeze

Best Weight Loss Programs That Work

Get Instant Access

ON OCTOBER 8, 1999, AN article appeared on the front page of The New York Times with the headline, "Fen-Phen Maker to Pay Billions in Settlement of Diet-Injury Cases." This article is hopefully the final chapter in the story of the popular diet drugs, which were removed from the market after they were linked to heart valve problems. According to The New York Times, anybody with a pill-related heart valve injury could receive as much as $1.5 million.

"Some six million people took the diet drugs, Pondimin, American Heme Products brand name for fenfluramine, the fen' in Fen-Phen and Redux:, a similar drug.

'The drugs were hailed earlier in the decade as miracle pills for obesity, as an alternative to pure diet and exercise. Diet centers actively promoted the pills to the obese and even to people who wanted to lose a few pounds. In1996, doctors wrote

eighteen million prescriptions for the two drugs.

"But in September 1997, the company removed the drugsfhom the market at the request of the Food and Drug Administration after studies linked them to heart valve damage."

What is the specific problem caused by these drugs?

In the August 28, 1997, issue of The New England Journal of Medicine, a group of doctors from the Mayo Clinic reported on twenty-four women who had taken

Fen-Phen and had no previous history of heart disease. These women were evaluated at an average of one year after their initial treatment with Fen-Phen. All had leaky heart valves. Two required surgical repair of their mitral valves, two, replacement of their mitral valves, and one patient, replacement of her aortic valve and mitral valve and repair of her tri-cuspid valve.

In their report, the doctors from the Mayo Clinic concluded, "These cases arouse concern that therapy may be associated with valvular heart disease. Candidates for fenfluramine-phenteramine therapy should be informed about serious potential adverse effects, including pulmonary hypertension and valvular heart disease."

The following year, another article appeared in The New England Journal of Medicine by a group of doctors from Minneapolis who had studied more than two hundred patients who had received Fen-Phen therapy compared with a group who had not. They found that a greater percentage of the patients receiving Fen-Phen had cardiac valve abnormalities than those who had not taken the drug.

In the same issue of The New England Journal of Medicine, a group of doctors from Georgetown University in Washington, D.C., reported on a study of patients taking dexfenfluramine (a related drug) in which they found a small increase in the prevalence of aortic and mitral valve leakage.

Over the next year, twelve additional articles and letters to the editors appeared in The New England Journal ofMedicine dealing with a possible link between appetite suppressants and valvular heart disease as well as a relation between high blood pressure in the pulmonary arteries and these drugs. There was considerable controversy among these doctors as to what the chances were of developing heart valve disease problems after Fen-Phen therapy.

Perhaps Dr. Richard B. Devereux from New York Hospital-

Cornell Medical Center summed it up best by stating:

"What advice should we offer patients basedonthesejindings?

"First, all patients who receive fenfluramine or dexfenfluramine should be examined clinically. Echocardiography should be recommended for those who have a heart murmur or other evidence of valvular disease, as well as those who received one of the drugs for three or more months or at high doses

"Second, standard prophylaxis against endocarditis (heart infections) should be recommended to patients with a heart murmur, those with 'silent' moderate or severe regurgitation ... and those with mild regurgitation

"Third, in view of the delay in recognizing the association between the use of appetite suppressants and cardiac-valve abnormalities, caution should be urged in the long-term use of other agents that act on serotonergic mechanisms, albeit by different pathways [meaning drugs that have similarities in the way they work].

"Finally, it is important to remember that in patients who meet the FDA criteria for cardiac-valve abnormalities on echocardiography performed soon after the discontinuation of appetite suppressants, there is a possibility (ranging from as low as 5 percent to as high as 67 percent) that the abnormality is a naturally occurring phenomenon and not a consequence of drug use."

The bottom line is, anyone who has taken these drugs should be checked by their doctor for symptoms of heart valve disease and/or pulmonary artery hypertension. If symptoms are present, a cardiologist will do a further evaluation.

The good news at this point is that the majority of patients who have taken these drugs seem to be doing quite well and have trivial, if any, heart problems.

Transplantation techniques remain the gold standard for advanced heart failure treatment. Pictured is Dr. Bruce Reitz, left, performing a heart-lung transplant. Dr. Norman Shumway, a transplant pioneer, is directly across the table, also holding a surgical instrument.

CHAPTER ELEVEN

Was this article helpful?

0 0
100 Weight Loss Tips

100 Weight Loss Tips

Make a plan If you want to lose weight, you need to make a plan for it. Planning involves setting your goals both short term and long term ones. With proper planning, you would be able to have an effective guide on the steps that you want to take, towards losing pounds of weight. Aside from that, it would also keep you motivated.

Get My Free Ebook


Post a comment